Author(s): Famularo G, Gasbarrone L, Minisola G
Abstract Share this page
Abstract INTRODUCTION: Proton pump inhibitors (PPIs) have been linked to clinically symptomatic hypomagnesemia. AREAS COVERED: We searched Medline database in all languages using 'proton-pump inhibitors, magnesium, hypomagnesemia and hypomagnesemic hypoparathyroidism' as search terms and other articles were identified through searches of the files of the authors and reference lists from relevant articles. All patients presented with hypomagnesemic hypoparathyroidism, however, they rarely had life-threatening conditions such as malignant ventricular arrhythmias associated with prolonged QT interval, tetany and generalized seizures. Hypomagnesemia was seen with different PPIs, which could suggest a class effect, and was refractory to Mg replacement until PPIs were stopped. Hypomagnesemia may recur after re-challenge with the same or a different PPI and is not clearly dose-related. Mechanisms are poorly understood but PPI-induced hypochlorhydria does not seem involved. Carriers of TRPM6/7 mutations could be at risk. EXPERT OPINION: Although mechanism and incidence rate remain unclear, there seems little doubt that PPIs may cause hypomagnesemia. We should obtain blood Mg levels prior to initiation of PPIs when patients are expected to be on treatment for long period of time and in those with other potential causes of hypomagnesemia. Use of H2-blockers may be an appropriate alternative.
This article was published in Expert Opin Drug Saf
and referenced in Journal of Gastrointestinal & Digestive System